Alert archive / Montana / Wind Advisories in 2008

Wind Advisory 16, NWS Missoula, MT

August 29, 2008Flathead County, Lake County, Montana

NWS Missoula, MT issued this wind advisory at Aug 29, 2008, 7:45 AM MDT for Flathead County, Lake County, Montana. It took effect at Aug 29, 2008, 8:00 AM MDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 7:45 AM MDT (13:45 UTC)
In effect from
Aug 29, 2008, 8:00 AM MDT
Expired
Aug 30, 2008, 7:49 AM MDT
In force
24 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 291345
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
745 AM MDT FRI AUG 29 2008

...WINDY CONDITIONS OVER HIGHER PASSES OF GLACIER PARK...

.AN APPROACHING WEATHER SYSTEM WILL INCREASE PRESSURE GRADIENTS
AND ALLOW STRONG MID LEVEL WINDS TO MIX DOWN TO THE HIGHER
TERRAIN OF GLACIER NATIONAL PARK...ESPECIALLY WEST TO EAST
ORIENTED PASSES THROUGH SATURDAY MORNING. THIS WILL RESULT IN
TRAVEL DIFFICULTIES ESPECIALLY FOR HIGH PROFILE VEHICLES.

MTZ002-292145-
/O.NEW.KMSO.WI.Y.0016.080829T1400Z-080830T1500Z/
WEST GLACIER REGION-
745 AM MDT FRI AUG 29 2008

...WIND ADVISORY IN EFFECT UNTIL 9 AM MDT SATURDAY ABOVE
6500 FEET INCLUDING LOGAN PASS...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY ABOVE 6500 FEET...WHICH IS IN EFFECT UNTIL 9 AM MDT
SATURDAY. 

WEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE OVER
LOGAN PASS THROUGH SATURDAY MORNING. ISOLATED GUSTS TO 50 MPH ARE
POSSIBLE FRIDAY AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
3 follow-up statements
000 
WWUS75 KMSO 292117
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
317 PM MDT FRI AUG 29 2008

...WINDY CONDITIONS OVER HIGHER PASSES OF GLACIER PARK...

.AN APPROACHING WEATHER SYSTEM WILL ALLOW STRONG MID LEVEL WINDS
TO MIX DOWN TO THE HIGHER TERRAIN OF GLACIER NATIONAL
PARK...ESPECIALLY WEST TO EAST ORIENTED PASSES THROUGH SATURDAY
MORNING. THIS WILL RESULT IN TRAVEL DIFFICULTIES ESPECIALLY FOR
HIGH PROFILE VEHICLES.

MTZ002-301200-
/O.CON.KMSO.WI.Y.0016.000000T0000Z-080830T1500Z/
WEST GLACIER REGION-
317 PM MDT FRI AUG 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY ABOVE
6500 FEET INCLUDING LOGAN PASS...

A WIND ADVISORY ABOVE 6500 FEET REMAINS IN EFFECT UNTIL 9 AM MDT
SATURDAY. 

WEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE OVER
LOGAN PASS THROUGH SATURDAY MORNING. ISOLATED GUSTS TO 50 MPH ARE
POSSIBLE FRIDAY AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
000 
WWUS75 KMSO 300902
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
302 AM MDT SAT AUG 30 2008

...WINDY CONDITIONS OVER HIGHER PASSES OF GLACIER PARK...

.AN APPROACHING WEATHER SYSTEM WILL ALLOW STRONG MID LEVEL WINDS
TO MIX DOWN TO THE HIGHER TERRAIN OF GLACIER NATIONAL PARK...
ESPECIALLY WEST TO EAST ORIENTED PASSES THROUGH THIS MORNING. THIS
WILL RESULT IN TRAVEL DIFFICULTIES ESPECIALLY FOR HIGH PROFILE
VEHICLES.

MTZ002-301500-
/O.CON.KMSO.WI.Y.0016.000000T0000Z-080830T1500Z/
WEST GLACIER REGION-
302 AM MDT SAT AUG 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING
ABOVE 6500 FEET...

A WIND ADVISORY ABOVE 6500 FEET REMAINS IN EFFECT UNTIL 9 AM MDT
THIS MORNING. 

WEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE OVER
LOGAN PASS THROUGH THIS MORNING. 

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
000 
WWUS75 KMSO 301349
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
749 AM MDT SAT AUG 30 2008


MTZ002-301500-
/O.CAN.KMSO.WI.Y.0016.000000T0000Z-080830T1500Z/
WEST GLACIER REGION-
749 AM MDT SAT AUG 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY CRITERIA THIS MORNING BUT WILL
BECOME BREEZY AGAIN THIS AFTERNOON. FURTHER HIGHLIGHTS ARE NOT
EXPECTED AT THIS TIME.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 29, 3:15 AM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 3:15 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
315 AM MDT FRI AUG 29 2008

.DISCUSSION...TODAY...A WEAK DISTURBANCE WITH SOME PACIFIC
MOISTURE IS MOVING ALONG THE CANADIAN BORDER. COULD SEE A FEW
SHOWERS NEAR THE BORDER. OTHERWISE EXPECT MOSTLY CLEAR SKIES WITH
WARMER TEMPERATURES. TONIGHT INTO SATURDAY...A PACIFIC TROUGH
MOVES TOWARD WESTERN MONTANA AND TURNS THE UPPER LEVEL FLOW TO A
SOUTHWEST DIRECTION. WILL SEE AN SLOW INCREASE IN SHOWERS FROM
WEST TO EAST AHEAD OF THIS TROUGH.

SUNDAY AND MONDAY. MODELS SHOW THE THE UPPER LOW CENTER MOVING
ACROSS SOUTHERN IDAHO AND SOUTHWEST MONTANA WHICH IS A VERY
FAVORABLE TRACK FOR POSSIBLE MODERATE TO HEAVY WRAP AROUND
PRECIPITATION INTO SOUTHWEST AND WEST CENTRAL MONTANA...AS WELL AS
THE GLACIER PARK AREA. MODELS ALSO SUGGEST A SURGE OF COOL AIR
SHIFTING SOUTHWARD INTO WESTERN MONTANA WHICH SHOULD FURTHER
ENHANCE THE MOIST UPLIFT OF THE SYSTEM AND PRODUCE RELATIVELY COLD
TEMPERATURES. SNOW MAY BECOME A SIGNIFICANT WEATHER
IMPACT...ESPECIALLY OVER THE HIGHER TERRAIN OF WESTERN MONTANA.
FINALLY...MODELS TYPICALLY MOVE SUCH SYSTEMS EASTWARD TOO QUICKLY
AND OFTEN DO NOT WRAP THE MOISTURE FAR ENOUGH TO THE WEST INTO
IDAHO...SO WOULD NOT BE SURPRISED IF SIGNIFICANT PRECIPITATION
LINGERS LONGER INTO MONDAY AND IMPACTS PORTIONS OF IDAHO AS WELL.

TUESDAY THROUGH WEDNESDAY NIGHT. FORECAST CONFIDENCE BEGINS TO
WANE AS LONG RANGE MODELS DIVERGE IN SOLUTIONS BEYOND TUESDAY. GFS
DEVELOPS A COOL NORTHWESTERLY FLOW ALOFT WITH WEAK DISTURBANCES
ROTATING THROUGH THE FLOW. ON THE OTHER HAND...THE EUROPEAN BRINGS
ANOTHER STRONG LOW PRESSURE SYSTEM THROUGH THE NORTHERN ROCKIES.
IN EITHER CASE...COOLER THAN NORMAL CONDITIONS WILL PREVAIL.
UNCERTAINTY COMES INTO PLAY WITH HOW MUCH BELOW NORMAL THESE
TEMPERATURES WILL FALL AND PRECIPITATION CHANCES.

&&

.AVIATION...BENIGN WEATHER PATTERN WILL BE OVER THE REGION TODAY.
ANY CLOUDS OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO SHOULD BE
ABOVE 8000 FEET AGL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...&&

KOLATA
Hazardous weather outlook, Aug 29, 4:00 AM MDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
400 AM MDT FRI AUG 29 2008

MTZ002-006-007-043-292200-
WEST GLACIER REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
400 AM MDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD UPPER LOW PRESSURE SYSTEM IS EXPECTED TO ENTER THE
NORTHERN ROCKIES SUNDAY INTO MONDAY. WIDESPREAD PRECIPITATION AND
COOL TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE
MOUNTAINS TO GLACIER PARK...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO
6000 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER
HIGHER TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS...MCDONALD
PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR
POSSIBLE WINTRY DRIVING CONDITIONS. BACKCOUNTRY HIKERS SHOULD ALSO
BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN
OBSCURATIONS...SNOW AND COLD RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:49 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more30 hr

Nearby

Wind Advisories in Montana, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.